advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lake Worth, Florida, USA:

My 10 year old daughter was recently diagnosed with type 1 diabetes. She has been getting insulin shots for the past six months. I am really worried because even though she eats the right foods and does everything correctly, her levels are usually high. For instance, today, she was 310 mg/dl [17.2 mmol/L]. The doctor says this is normal, but I can't help but worry constantly. Is there anything she could do besides eat the right foods and monitor herself?

Answer:

Your child's diabetes can be frustrating and worrisome at times. Here are some things to consider. First, when are the blood sugar levels too high? Are you checking immediately after a meal (too close to the meal)? Did some of the insulin leak? A single blood glucose value may not tell you very much. Look at that blood glucose in the context of other blood sugars for the day or other blood sugars for that time of day. Look for patterns. Is the blood glucose always high at a certain time or always low? If you can see a pattern, then you can determine a plan: change the insulin dose, add some exercise or adjust the meal plan.

Next, look at your child's overall blood glucose control. What is the recent A1c (the measure of average blood glucose over about three months)? It could be that the overall blood glucose control is within target, but the individual blood sugar is too high.

Finally, keep asking your diabetes team for suggestions about maintaining blood sugar control. Help them to look for unusual causes of high blood sugar, such as infection or illness, highs following low blood sugar, or stress.

BS

DTQ-20060215055008
Original posting 21 Feb 2006
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.